Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2004, 11:55 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 11:55 PM CDT (04:55 UTC)
- Expired
- Apr 19, 2004, 12:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 9:45 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
816 WUUS53 KDMX 190455 SVRDMX IAC049-077-190530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1155 PM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN CENTRAL IOWA EASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA * UNTIL 1230 AM CDT * AT 1152 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PANORA...OR ABOUT 41 MILES WEST OF DES MOINES...MOVING EAST AT 65 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LINDEN AROUND MIDNIGHT... NEAR MINBURN AROUND 1210 AM AND NEAR GRANGER AROUND 1220 AM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4179 9442 4152 9444 4152 9381 4185 9381 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:04 PM CDT, 8 hours 51 minutes earlier.
Area forecast discussion, Apr 18, 3:04 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT SUN APR 18 2004 .DISCUSSION... COLD FRONT MOVING ACROSS THE EASTERN DAKOTAS AND NEBRASKA WILL MOVE ACROSS IOWA TONIGHT. DO EXPECT ANOTHER ROUND OF THUNDERSTORMS ALONG WITH THE COLD FRONT...THOUGH IT SEEMS THE CAP IS GOING TO HOLD STRONG FOR MUCH OF THE EVENING. STORMS CURRENTLY DEVELOPING ALONG THE FRONTAL BOUNDARY ARE FOLLOWING THE SOUTHWEST FLOW AND RACING PARALLEL TO THE FRONT. THIS SHOULD KEEP THIS ACTIVITY WEST OF THE FORECAST AREA THROUGH MID TO LATE EVENING. WEAK THUNDER ASSOCIATED WITH DEEPER MOISTURE OVER NE KANSAS MAY HOLD TOGETHER INTO SOUTH CENTRAL IOWA. THIS ACTIVITY IS THE BEST CHANCE FOR RAIN ACROSS THE SOUTH AND POPS HERE WILL BE ASSOCIATED WITH SOUTHERN ACTIVITY. BEST CHANCE FOR SEVERE WILL BE ACROSS THE NORTHWEST WITH A FEW WIND AND HAIL EVENTS POSSIBLE. CURRENT WIND ADVISORY IN EFFECT UNTIL 7 PM. WILL NOT EXTEND THIS YET AND LET EVENING SHIFT EVALUATE FURTHER. DID NOT WANT ADDED HEADLINES THIS EVENING IN CASE SEVERE WEATHER BECOMES THE PRIMARY THREAT. HAVE APPROACHED HIGH WIND WARNING CRITERIA IN A FEW LOCATIONS TODAY. SAVING GRACE WAS THE CLOUD COVER WHICH KEPT THE THE WINDS FROM REALIZING THEIR POTENTIAL. QUIETER MONDAY BEFORE REMINENTS OF SUPER TYPHOON SUDAL ARRIVE TUESDAY. POTENTIAL FOR SOME HEAVY RAIN EXISTS ACROSS THE MIDWEST WITH THIS SYSTEM WITH 1-2 INCHES POSSIBLE. REMAINDER OF THE WEEK IS FILLED WITH SEVERAL VIGOROUS SHORTWAVES PASSING ACROSS THE CENTRAL PLAINS. LATE WEDNESDAY APPEARS AS THE NEXT BEST CHANCE OF PRECIPITATION WITH HEAVY RAIN NOT OUT OF THE QUESTION. A MORE QUIET PERIOD TOWARD THE END OF THE EXTENDED WITH NEAR SEASONAL TEMPERATURES. && DONAVON
Hazardous weather outlook, Apr 18, 3:25 PM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SUN APR 18 2004 IAZ004>007-015>017-023>025-033>035-191100- CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE THUNDERSTORMS TO THE WEST OF THE AREA. THE THUNDERSTORMS WILL ADVANCE EAST AS A LINE OF THUNDERSTORMS INTO NORTHWEST IOWA LATER THIS EVENING. THE STORMS ARE EXPECTED TO MOVE THE AREA AROUND 9 PM IN THE FAR NORTHWEST...AND REACH THE NORTHEAST PART OF THE AREA ROUND MIDNIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE ORGANIZED THUNDERSTORMS WILL DEVELOP. IT APPEARS AREAS NORTH OF HIGHWAY 20 ARE MOST AT RISK...BUT THE THREAT AREA DOES EXTEND AS FAR SOUTH AS INTERSTATE 80. MOST OF THE SEVERE THUNDERSTORMS WILL MOVE EAST OF THE AREA BY 3 AM. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT 8 PM AND 3 AM. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ026>028-036>039-044>050-057>060-070-071-191100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK- STORY-TAMA- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL THROUGH CENTRAL INTO NORTHEAST IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE A LINE OF THUNDERSTORMS AS IT MOVES SOUTHEAST. THE STORMS WILL BE NORTHWEST OF THE AREA BY MID EVENING. A BROKEN LINE OF STORMS SHOULD ENTER THE CENTRAL PARTS OF IOWA TOWARD MIDNIGHT AND CONTINUE THROUGH 4 AM. THERE IS A SMALL THREAT THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE THUNDERSTORMS WILL DEVELOP. AT THIS TIME IT APPEARS AREAS NORTH OF HIGHWAY 20 WILL SEE THE MOST THUNDERSTORMS...WITH A CHANCE AS FAR SOUTH AS INTERSTATE 80. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH... GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN MIDNIGHT AND 4 AM. IAZ061-062-072>075-081>086-092>097-191100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 325 PM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PART OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO THE EVENING HOURS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. IN ADDITION...THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH 5 AM. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE SCATTERED TO NUMEROUS THUNDERSTORMS NORTHWEST OF THE AREA BY MID EVENING. A BROKEN LINE OF STORMS MAY REACH AS FAR SOUTH AS THE CENTRAL PARTS OF IOWA TOWARD MIDNIGHT. THE STORMS ARE EXPECTED TO WEAKEN AND IF THEY REACH SOUTHEAST IOWA AT ALL ARE NOT LIKELY TO BE SEVERE. THEY COULD PRODUCE GUSTY WINDS AND SOME HAIL HOWEVER. IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING HOURS. WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER IS NOT EXPECTED.
In the hours before
Local storm report, Apr 18, 9:05 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0901 PM NON-TSTM WND GST SULLY 41.58N 92.85W
04/18/2004 58 MPH JASPER IA MESONET
KCCI SCHOOL NET.
&&
STLocal storm report, Apr 18, 9:15 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL PLOVER 42.88N 94.62W
04/18/2004 0.88 INCH POCAHONTAS IA LAW ENFORCEMENT
&&
JUNGBLUTHLocal storm report, Apr 18, 10:16 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG KLEMME 43.01N 93.60W
04/18/2004 HANCOCK IA EMERGENCY MNGR
LARGE TREE DOWN AND BLOCKING THE ROAD.
&&
STLocal storm report, Apr 18, 10:23 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST MASON CITY MUNICIPAL AI 43.16N 93.33W
04/18/2004 58 MPH CERRO GORDO IA ASOS
&&
SMALLLocal storm report, Apr 18, 10:25 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG KLEMME 43.01N 93.60W
04/18/2004 HANCOCK IA EMERGENCY MNGR
BARN BLOWN DOWN WITH CATTLE TRAPPED UNDER BUILDING.
&&
STSpecial weather statement, Apr 18, 10:58 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1058 PM CDT SUN APR 18 2004 IAZ006-007-023-024-033-034-044-190700- ...TORNADO WATCH #89 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... CALHOUN CRAWFORD HUMBOLDT POCAHONTAS SAC WINNEBAGO WORTH IAZ016-017-025>028-035>039-045>050-057>062-070>074-081>084-092>094- 190700- ...TORNADO WATCH #89 REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BLACK HAWK BOONE BREMER BUTLER CARROLL CASS CERRO GORDO CLARKE DALLAS DECATUR FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HANCOCK HARDIN JASPER LUCAS MADISON MARION MARSHALL POLK POWESHIEK RINGGOLD STORY TAMA TAYLOR UNION WARREN WEBSTER WRIGHT SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 24 min |
| Apr 18, 9:00 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 15 min |
| Apr 18, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 25 min |
| Apr 18, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Wright | 26 min |
| Apr 18, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Union | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.